Illustration of facial aesthetic treatments

DOES BOTULINUM TOXIN CAUSE FATIGUE ?

Last updated : 7 July 2026

Botulinum toxin injections are now considered among the safest, most common and best-mastered aesthetic medicine procedures. Their popularity relies on reliable results, excellent tolerance, targeted action, reversible results and a non-invasive nature.
However, as botulinum toxin becomes an almost routine aesthetic treatment, new questions emerge from patients attentive to overall health. Among them : can you feel fatigued after a botulinum toxin injection ?
Is this a genuine side effect or an occasional feeling ? Should it cause concern ? In which cases can this sensation appear ? Here is an analysis based on physiology, scientific data and clinical experience.

Book an appointment

Botulinum toxin : mode of action

Botulinum toxin is a molecule used medically for its neuromodulating effect. Injected locally into certain muscles, it inhibits acetylcholine release, a neurotransmitter necessary for muscle contraction.
Treated muscles gradually relax, allowing, according to the indication : smoothing of expression lines (forehead lines, frown lines, crow's feet), treatment of certain neurological conditions and treatment of primary excessive underarm sweating.
This local, reversible action affects neither the central nervous system nor the patient's general condition.

Fatigue after botulinum toxin : what do clinical data say ?

Scientifically, fatigue is not recognised as a common side effect of botulinum toxin when used aesthetically.
Observed reactions are most often minor and transient : slight pain at the injection site, a small bruise, temporary muscular tension or, more rarely, mild headaches.
Generalised fatigue — meaning a lasting reduction in energy or drowsiness — is not an expected adverse effect of correctly performed treatment administered at standard doses.

What causes fatigue after botulinum toxin injection ?

Some patients may report slight fatigue in the days following injection, particularly after a first session. Several factors may explain this.

  • Muscle relaxation perceived as reduced energy : when forehead or glabellar muscles, often constantly tense, are rested, an unusual sensation may arise : relaxation of the upper face, a more open gaze and absence of reflex frowning. This altered facial tone is sometimes mistakenly interpreted as a “wave of fatigue”. In reality, it is the brain's natural adaptation to a new muscular configuration.
  • Psychological and emotional impact : like any medical procedure, botulinum toxin injection may generate anticipatory stress followed by a sense of release afterwards. This can result in reduced psychological tension, a need for rest or slight drowsiness in the following hours. This transient, benign phenomenon in no way indicates toxicity or an actual adverse product effect.
  • Coincidence with pre-existing fatigue : patients often wrongly associate tiredness with injection when it reflects personal circumstances : lack of sleep, professional stress, hormonal changes, etc. Botulinum toxin treatment may take place during a particularly intense life period and coincide with temporary fatigue without a direct link.

Are there cases where fatigue is a recognised side effect ?

Fatigue may be observed in certain precise medical contexts, but not aesthetic indications. It appears only when botulinum toxin is administered at much higher doses, for example in neurological conditions. In these situations, general effects such as fatigue, muscular pain or weakness may occur. Aesthetic procedures use very low doses and do not cause this reaction.

Should fatigue after a botulinum toxin injection cause concern ?

There is no reason to worry about slight fatigue after botulinum toxin injection provided it remains moderate, temporary — generally limited to twenty-four or forty-eight hours — and is not associated with unusual symptoms such as visual disturbances, generalised muscle weakness or persistent headaches.
In the vast majority of cases, this fatigue reflects a harmless transient reaction requiring no particular treatment. If uncertain, contacting the doctor or attending a follow-up consultation is enough to check progress and reassure the patient.

How can fatigue after botulinum toxin be avoided or limited ?

To avoid or limit fatigue after botulinum toxin injection, approaching the session in good physical condition and following simple measures is advised. It is preferable to sleep well the night before to avoid pre-existing fatigue, drink enough water for optimal hydration and plan a quiet period afterwards without immediate commitments. Intense physical exertion should also be avoided during the first twenty-four hours to allow the product to stabilise. Finally, open discussion with the doctor before and after the session allows all necessary questions to be asked and treatment experienced calmly.

Conclusion : botulinum toxin injections do not cause fatigue

Botulinum toxin does not cause fatigue when used at conventional doses in an aesthetic treatment performed by an experienced doctor. Its action is strictly local, targeted and very well tolerated.
Rare reported feelings of fatigue are most often temporary, subjective and without medical significance. They reflect perceived muscular relaxation or an emotional-context reaction rather than a genuine pharmacological effect.
In aesthetic medicine, as in any medical procedure, procedural precision, follow-up quality and trust between doctor and patient are the best guarantees of safety, comfort and peace of mind.

Dr Valeria Romano

Article written by Dr Valeria Romano

Dr Valeria Romano supports each patient with a comprehensive approach to the aesthetics of the face, body and intimate areas, and to skin and hair quality. Every treatment is based on a personalised medical assessment.

Learn more about Dr Valeria Romano
Contact Dr Valeria Romano : +41 78 209 02 89 dr.romano.valeria@gmail.com

Share this article